Wildfire, Fremont
- When
- May 19, 2:00 PM MST to 6:00 PM MST
- Where
- Fremont County, 11 mi S of Canon City
- Reported by
- NEWSPAPER
- Coordinates
- 38.473, -105.440 (the zone’s center; the record gives no point)
A fire, started by lightning strike which occurred the previous Thursday, scorched 20 acres in a rugged area of the San Isabel National Fores near Locke Mountain. No structures or private land was involved.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A fire, started by lightning strike which occurred the previous Thursday, scorched 20 acres in a rugged area of the San Isabel National Fores near Locke Mountain. No structures or private land was involved.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 19, 1:55 PM MST, 5 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 255 PM MDT SUN MAY 19 2002 DIURNAL CONVECTION NEXT 1-2 DAYS THE CONCERN...BEFORE STRONG SWRLY FLOW RETURNS. CURRENTLY...SCT TSRA ACROSS THE AREA...WITH SLIGHTLY BETTER COVERAGE THAN YESTERDAY. WEAK LOW LEVEL SURGE BACKING INTO EL PASO COUNTY HELPING TO IGNITE STRONGER CONVECTION THERE...WHILE REMAINDER OF I- 25 CORRIDOR FARTHER SOUTH SEEING LITTLE ACTIVITY AS WESTERLIES MIXED DOWN AND PUSHED HIGHER DEWPOINTS EASTWARD. MAX TEMPS SOARED OVER THE PLAINS TODAY WITH GOOD MIXING...ESPECIALLY LOWER ARK VALLEY WITH 93F IN KLAA. MODELWISE...FORECAST LEANS HEAVILY TOWARD THE ETA AND PERSISTENCE... AS AWIPS PROBLEMS KEPT MOST OF THE AVN FROM ARRIVING. TONIGHT...RAN WITH A GENERIC SCT EVENING TSRA FCST FOR ALL AREAS... AND WOULD EXPECT MOST/ALL ACTIVITY TO WIND DOWN FAIRLY QUICKLY AFTER SUNSET. WARMED MIN TEMPS UP SLIGHTLY ALL AREAS...GIVEN THIS MORNINGS WARM READINGS. MONDAY...REPEAT PERFORMANCE ON TAP AS UPPER RIDGE SLOWLY MIGRATES EASTWARD AS DEEP LOW MOVES INTO THE PACIFIC NW. SHOULD BE ENOUGH MOISTURE FOR THE USUAL ROUND OF AFTERNOON AND EARLY EVENING CONVECTION...THOUGH AGAIN MODEL QPFS LOOK OVERDONE. GUIDANCE HAS BEEN TOO COOL PAST SEVERAL DAYS...SO WILL BUMP UP MAX TEMPS A CATEGORY OR 2 MANY AREAS AND HOPE THIS IS ENOUGH. TUESDAY...DEEP UPPER LOW MOVES TOWARD THE AREA WITH STG JET WRAPPING AROUND THE SOUTH SIDE OF THE LOW. SFC LOW DEEPENS OVER THE ERN PLAINS...WHICH WILL HELP HOLD SPARSE MOISTURE IN PLACE...SO CURRENT LOW POPS FOR AFTERNOON TSRA LOOK FINE. ELSEWHERE...AFRAID DRY SLOT WILL OVERSPREAD MOST OF THE AREA...WITH ONLY THE CENTRAL MTNS HAVING MUCH POTENTIAL FOR PRECIP. DEEP MIXING BY LATE AFTERNOON SHOULD BOOST BOTH WINDS AND TEMPS UPWARD...CURRENT ZONES LOOK OK. WED...LATEST AVN A LITTLE SLOWER AND DEEPER WITH UPPER TROUGH LIFTING NWRD INTO THE NRN ROCKIES...BUT IMPACT OF THIS CHANGE ON SRN CO WX WILL REMAIN MINIMAL. DEEP WRLY FLOW AND DRY AIR OVERSPREAD THE ENTIRE CWFA...ALONG WITH HEALTHY MID-LEVEL COLD ADVECTION. ATMOSPHERE WILL BE SOMEWHAT UNSTABLE...BUT WITH NO MOISTURE...DOUBT WELL SEE MORE THAN VIRGA THIS FAR SOUTH. MAX TEMPS COOL...THOUGH DOWNSLOPE WILL OFFSET SOME COOLING ON THE PLAINS. NUDGED CURRENT FCST GRIDS DOWN ACCOUNT FOR THIS SCENARIO. GUSTY WINDS AGAIN LIKELY...THOUGH SPEEDS WILL LESSEN LATE. THU-SUN...SLIGHTLY SLOWER MOVEMENT OF UPPER SYSTEM SUGGESTS A DELAY IN WARMING TEMPS AND RETURNING MOISTURE...SO COOLED GRIDS DOWN FOR THU...AND HELD OFF THE INTRODUCTION OF ANY POPS TO THE SAT/SUN FCST. .PUB...NONE. PETERSEN
COZ058>081-192015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1210 PM MDT SUN MAY 19 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH 7 AM TOMORROW... ...SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH LATE THIS EVENING. THUNDERSTORMS DEVELOPING OVER THE MOUNTAINS AT MIDDAY WILL MOVE INTO THE ADJACENT PLAINS AND VALLEYS THIS AFTERNOON AFTER 1 PM...AND INTO THE FAR EASTERN PLAINS THIS EVENING AFTER 5 PM. THE BEST CHANCE FOR RAINFALL WILL AGAIN BE ALONG THE SOUTHERN SANGRE DE CRISTO MOUNTAINS...AND ACROSS THE LA GARITA AND SAN JUAN RANGES. THE MAIN THREAT FROM ANY THUNDERSTORMS WILL BE A FEW CLOUD TO GROUND LIGHTNING STRIKES AND WIND GUSTS UP TO 45 MPH. NO OTHER HAZARDOUS WEATHER IS ANTICIPATED FOR THE NEXT 24 HOURS.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299768.